Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Taking ambien for several years. Noticed deteriorating memory. Remedy?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2009
Answered : 66 Questions
Question
I have been taking ambien for several years and notice for the last several months that my memory is really getting bad.
Posted Sun, 3 Nov 2013 in Mental Health
 
 
Answered by Dr. Sourav Das 1 hour later
Brief Answer:
need to stop ambien, thorough evaluation needed

Detailed Answer:
Dear Ma'am,

Thank you for your query. In most cases, attention and concentration problems mimic as memory impairment, particularly in the elderly. There can be many causes for attention problems, like impaired or poor quality of sleep, depression, anxiety, stress etc. Since you complain of sleep issues for long duration, it may be the real culprit behind your symptoms.Ambien (containes Zolpidem) if taken for long duration can also cause attention problems. Also, your history shows you are on Celexa, an antidepressant. If your underlying depression or anxiety has worsened, that may also give rise to your complaints.
Finally, you are also on Donepezil, a drug used to treat dementia or mild cognitive impairment. If you have any of these, then there is likely to be real deficit in your memory (not just an attention problem).

Whatever may be the cause, If a patient with your complaint would have come to me, I would have first referred her for a neuropsychological evaluation to evaluate objective memory, attention and other higher mental functions. the results would have provided clue about the problem- due to attention or really a memory impairment.
In case of attention and concentration problems, I would have suggested maintaining adequate sleep hygiene, relaxation techniques, and stopping the Ambien. I would have suggested an alternate drug like Trazodone or Etizolam for improving sleep quality.
In case of memory impairment, it would require a further thorough diagnostics and formulation of an appropriate treatment plan (usually involving drugs like donepezil, memantine etc).
I would advice you to consult a psychiatrist for thorough evaluation and management of your condition. As you are on multiple psychotropic agents, I would suggest you consult a specialist instead of self experimentation.
Hope I've been able to satisfy your query. Please contact me if you require any further clarifications, otherwise close the discussion and rate the same.

Thank you,
Dr. Sourav.
Above answer was peer-reviewed by
 
Follow-up: Taking ambien for several years. Noticed deteriorating memory. Remedy? 21 hours later
Thank you so much for the reply. How long should it take to notice an improvement since I have only been taking Donepezil for a few weeks.
 
 
Answered by Dr. Sourav Das 47 minutes later
Brief Answer:
usually around 3 months

Detailed Answer:
Dear Ma'am,

Thank you for your query. Dementia is a chronic progressive (deteriorating) illness in most cases. If someone is prescribed donepezil for a diagnosis of dementia, in about 1/3 rd to half of the cases, some improvement is noticeable within the first 2-3 months. In about 1/3 rd cases, no significant improvement occurs, but further deterioration is prevented. In the remaining 1/3 of the cases, mild deterioration of symptoms still continue.

However, in case of Mild Cognitive Impairment, improvements are noticeable by around 2-3 months.

Also, dose titration is required depending upon response for the first few months.
One important point to note is that these improvements are mostly noticeable first by the care givers and family members than the patient himself/ herself.

Hope I've been able to satisfy your query. Please contact me if you require any further clarifications, otherwise close the discussion and rate the same.

Thank you,
Dr. Sourav.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor